Michigan, 2004

Hail and Damaging Winds in Michigan, June 14, 2004

June 14, 2004 · NWS GRR · 7 events in 7 counties and zones

4 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
$30,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 14, 9:20 AM EST, 3 hours earlier.

Area forecast discussion, Jun 14, 9:20 AM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1020 AM EDT MON JUN 14 2004

.UPDATE...
IMPRESSIVE SPEED MAX SEEN APPROACHING FROM THE WEST ON WATER VAPOR
IMAGERY AND IN 12Z RAOB DATA. 500 MB WND SPD AT MINNEAPOLIS THIS
MORNING WAS 65 KTS AND WILL BE TRANSLATING EAST INTO WRN LWR MI THIS
AFTERNOON.

LWR MI IS VIRTUALLY CLOUD FREE ATTM AND DEVELOPING SLY FLOW AHEAD IF
APPROACHING DISTURBANCE IS SENDING 70 DEGREE DEW POINTS BACK NORTH
FROM INDIANA. CAPES HAVE ALREADY CLIMBED OVER 1500 J/KG AND LIFTED
INDICES ARE NEAR -6. LATEST RUC HAS LIFTED INDICES TO -9 BY 21Z.

SVR THREAT INITIALLY APPEARS TO BE ACROSS THE SRN CWFA FROM
CONVECTION MOVING EAST FROM SRN WI/NRN IL...BUT SUSPECT ALL OF THE
AREA WILL HAVE A SEVERE THREAT ONCE THE SHORTWAVE SWEEPS IN AFTER
18Z. WOULD EXPECT CONVECTION TO DEVELOP FARTHER NORTH FROM WHERE IT
CURRENTLY IS CONSIDERING THE BUILDING INSTABILITY AND APPROACHING
UPPER DYNAMICS. MAIN THREAT IS DAMAGING WIND GUSTS.

GOING FCST OF SHOWERS AND TSTMS LIKELY LOOKS FINE AND LITTLE CHANGE
NEEDED.

&&

.GRR...NONE.

&&

MEADE
Hazardous weather outlook, Jun 14, 10:43 AM EST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1143 AM EDT MON JUN 14 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-150834-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
1143 AM EDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL RACE RAPIDLY EAST AT
40 TO 50 MPH ACROSS SOUTHERN LOWER MICHIGAN...SOUTH OF INTERSTATE
96...BETWEEN NOON AND 3 PM. THIS LINE OF STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS OF UP TO 75 MPH. WINDS OF THIS MAGNITUDE CAN
CAUSE WIDESPREAD TREE AND POWER LINE DAMAGE. SOME CITIES IN THE PATH
OF THIS LINE OF STORMS INCLUDE KALAMAZOO...BATTLE CREEK...ALBION AND
JACKSON.

OTHER SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EARLY EVENING ACROSS SOUTHWEST MICHIGAN... ASIDE FROM
THE AFOREMENTIONED LINE OF STORMS. HAIL UP TO THE SIZE OF GOLF BALLS
ARE ALSO POSSIBLE IN ADDITION TO DAMAGING WINDS. THE STORM THREAT
SHOULD COME TO AN END BY 9 PM THIS EVENING.

THE SEVERE WEATHER IS THE RESULT OF A STRONG UPPER LEVEL DISTURBANCE
MOVING EAST FROM WISCONSIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS ALL OF SOUTHWEST
LOWER MICHIGAN ON WEDNESDAY AS A COLD FRONT TRACKS THROUGH THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.
SPOTTER ACTIVATION MAY BE REQUIRED FOR WEDNESDAY

MJS MEADE

In the hours before

Special weather statement, Jun 14, 9:46 AM EST, 2 hours 34 minutes before
MIZ064>067-071>074-142200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1046 AM EDT MON JUN 14 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 600 PM EDT MONDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN SOUTH CENTRAL MICHIGAN
     INGHAM...EATON...JACKSON AND CALHOUN

IN SOUTHWEST MICHIGAN
     ALLEGAN...BARRY...KALAMAZOO AND VAN BUREN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

93
Special weather statement, Jun 14, 11:32 AM EST, 48 minutes before
MIZ037>040-043>046-050>052-056>059-150000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1232 PM EDT MON JUN 14 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 800 PM EDT MONDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN WEST CENTRAL MICHIGAN
     MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON

IN CENTRAL MICHIGAN
     OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA AND CLINTON

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

MEADE
Local storm report, Jun 14, 12:02 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
102 PM EDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1257 AM     HAIL             2 SE BLOOMINGDALE       42.36N 85.93W
06/14/2004  1.00 INCH        VAN BUREN          MI   LAW ENFORCEMENT

&&

MJK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kalamazoo

When
June 14, 12:20 PM EST
Where
Kalamazoo County, Vicksburg
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
42.117, -85.533

The public reported that six trees were blown down five miles east of Vicksburg.

Hail, Gratiot

When
June 14, 12:34 PM EST
Where
Gratiot County, Pompeii
Measured
0.88 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.183, -84.600

Seven eighths inch diameter hail was reported three miles south of Pompeii.

Hail, Eaton

When
June 14, 12:35 PM EST
Where
Eaton County, Vermontville
Measured
0.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
POST OFFICE
Coordinates
42.633, -85.017

The post office in Vermontville reported three quarters inch diameter hail.

Hail, Clinton

When
June 14, 12:42 PM EST
Where
Clinton County, St Johns
Measured
1 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
43.000, -84.567

A trained spotter six miles east of Maple Rapids reported one inch diameter hail, and an estimated thunderstorm wind gust to 60 m.p.h. was reported in St. John's.

Thunderstorm Wind, Calhoun

When
June 14, 1:03 PM EST
Where
Calhoun County, Athens
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.083, -85.233

Law enforcement reported that six trees and several wires were blown down in Athens.

Hail, Ingham

When
June 14, 1:25 PM EST
Where
Ingham County, Lansing
Measured
0.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.733, -84.533

Three quarters inch hail was reported at Mt. Hope and Waverly roads.

Thunderstorm Wind, Jackson

When
June 14, 1:40 PM EST to 1:50 PM EST
Where
Jackson County, Jackson
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
42.233, -84.400

The general public reported a couple of trees were blown down one mile east of Brooklyn and two miles south of Jackson.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411306, 5411301, 5411305, 5411300, 5411302, 5411303, 5411304.